Alert archive / Iowa / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Des Moines, IA

January 19, 202129 counties in Iowa

NWS Des Moines, IA issued this winter weather advisory at Jan 19, 2021, 2:42 PM CST for 29 counties in Iowa. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2021, 2:42 PM CST (20:42 UTC)
Expired
Jan 19, 2021, 7:11 PM CST
In force
4 hr
Issued by
NWS Des Moines, IA
All 29 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS43 KDMX 192042
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
242 PM CST Tue Jan 19 2021

...Blowing Snow and Slick Roads in North Central Iowa...

.Strong northwest winds gusting to near 40 mph at times have
created areas of blowing snow in rural portions of north central
Iowa this afternoon. In addition to visibility reductions below a
half mile at times, the blowing snow has melted and refroze on 
roadways leading to the development of icy travel conditions 
across the advisory area. Winds should gradually relax this 
evening and eventually end the blowing snow threat. Motorists are 
strongly encouraged to use caution if traveling within north 
central Iowa through the rest of the afternoon into the evening 
hours. 

IAZ004>007-015>017-023>025-033>035-200200-
/O.NEW.KDMX.WW.Y.0003.210119T2042Z-210120T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, and Fort Dodge
242 PM CST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Blowing snow and icy roadways. Winds gusting as high as 
  45 mph.

* WHERE...North central Iowa.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
940 
WWUS43 KDMX 192228
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
428 PM CST Tue Jan 19 2021

...Blowing Snow and Slick Roads...

.Strong northwest winds gusting to near 40 mph at times, combined
with snow showers and snow already on the ground, will create 
areas of blowing snow this evening. Visibility will be reduced to
below a half mile at times, and the blowing snow will melted and 
refreeze on roadways leading to icy travel conditions.

IAZ026>028-036>039-046>050-059>062-200200-
/O.EXA.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-
Including the cities of Hampton, Parkersburg, Clarksville, 
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, 
Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, 
Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, 
and Grinnell
428 PM CST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Snow and blowing snow. Winds gusting over 40 mph at
  times. Additional snow accumulations of up to one inch. 
  Visibility reduced to below half a mile at times in blowing 
  snow.

* WHERE...North central and central Iowa.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Rapidly changing visibility slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ004>007-015>017-023>025-033>035-200200-
/O.CON.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Sac City, 
Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, 
Manson, Lake City, Pomeroy, and Fort Dodge
428 PM CST Tue Jan 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Snow and blowing snow. Winds gusting over 40 mph at
  times. Additional snow accumulations of up to one inch. 
  Visibility reduced to below half a mile at times in blowing 
  snow.

* WHERE...North central and central Iowa.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Rapidly changing visibility slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
936 
WWUS43 KDMX 200003
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
603 PM CST Tue Jan 19 2021

...Blowing Snow and Slick Roads...

.Strong northwest winds gusting to near 40 mph at times, combined
with snow showers and snow already on the ground, will create
areas of blowing snow this evening. Visibility will be reduced to
below a half mile at times, and the blowing snow will melted and
refreeze on roadways leading to icy travel conditions.

IAZ004-005-015-023-024-033>035-046-200115-
/O.CAN.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Greene-
Including the cities of Estherville, Algona, Emmetsburg, 
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, 
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, 
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, 
and Jefferson
603 PM CST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Winds have begun to subside with blowing snow ending and improving
visibilities, therefore the advisory is cancelled. 

$$

IAZ006-007-016-017-025>028-036>039-047>050-059>062-200200-
/O.CON.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-
Including the cities of Forest City, Lake Mills, Northwood, 
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, 
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, 
Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, 
Perry, Waukee, Adel, Des Moines, Newton, and Grinnell
603 PM CST Tue Jan 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Primarily blowing snow. Winds gusting over 40 mph at
  times. Visibility reduced to below half a mile at times in 
  blowing snow.

* WHERE...North central and central Iowa. This will occur mainly
  in open rural areas. Locations in and near urban centers will
  remain largely unaffected. 

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Rapidly changing visibility slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
699 
WWUS43 KDMX 200111
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
711 PM CST Tue Jan 19 2021

IAZ006-007-016-017-025>028-036>039-047>050-059>062-200215-
/O.CAN.KDMX.WW.Y.0003.000000T0000Z-210120T0200Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-
Including the cities of Forest City, Lake Mills, Northwood, 
Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, 
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, 
Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, 
Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, 
Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, 
Perry, Waukee, Adel, Des Moines, Newton, and Grinnell
711 PM CST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Winds have gradually subsided with visibilities improving across
central Iowa, therefore the advisory is cancelled. 

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 19, 2:13 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 19, 2:13 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
213 PM CST Tue Jan 19 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 212 PM CST Tue Jan 19 2021

A final round of light wintry precip lingers over the area this
afternoon with some scattered snow showers evident on radar.
Any accumulations have been light, but still enough to create
some road impacts and brief visibility reductions in northern
Iowa. The responsible shortwave trough axis swings through late
this afternoon and evening. The attendant surface low/front
features a strong isallobaric push which will promote gusty
northwest winds through the rest of the afternoon into the evening
hours. Wind gusts may approach 40 mph at times and may create
some patchy blowing snow. Winds gradually relax later this evening
into the overnight hours. Skies continue to clear out in the
subsidence regime trailing the departing shortwave. Model guidance
came in considerably cooler for tonight, so forecast lows have
been dropped into the single digits and teens. Still some
uncertainty that winds will be calm enough/skies clear enough for
maximum radiational cooling to occur.

A brief warmup is still on track as a shortwave ridge builds over
the region tomorrow. Gusty southwest winds will mix down an axis
of warmer 925-850mb temps beneath the upper ridge. NBM has
trended a bit cooler for tomorrow, but is likely being dragged
down by a stark bimodal distribution in the temperature guidance.
Raw guidance is considerably cooler than MOS output, in excess of
10 degrees in some areas. Opted to stick with persistence and stay
on the warm side tomorrow given the favorable setup and plentiful
sunshine, which pushes highs into the upper 30s north and east to
near 50 in our far southwest. A series of dry frontal passages
Wednesday night and Thursday will gradually knock down
temperatures, although the coldest air does not arrive until later
Thursday into Friday. Highs Friday only make it into the teens at
20s. Lows may dip below zero in north central Iowa Friday night
as the core of a 1030mb surface high slides through, however the
possibility of increasing upper level cloud cover casts some doubt
at this point.

The weekend into early next week still looks active, although it
remains to be seen just how impactful it may be for central Iowa.
A large trough digs down the west coast into nearly the Baja
region, then pivots across the central Plains Sunday into Monday.
Last few model runs have deamplified this wave a bit as it
traverses the region, and hang the parent trough further back as
it is reinforced by another shortwave dropping south down the west
coast. We will see precipitation chances increase by late
Saturday into Sunday as a warmer, moist airmass is advected
northward. A broad swath of precip may develop as the air is
lifted isentropically to the north of a warm front stretched
across northern Missouri. Models have also trended a bit cooler
with thermal profiles through Sunday, which makes sense given the
weakened nature of the approaching upper wave. Thus now
forecasting mostly snow ptypes north of I-80 and more of a mixed
bag of ptypes in southern Iowa. The sporadic loss of ice in the
cloud layer may also come into play and further complicate the
ptype forecast. Another wave of wintry precipitation is possible
as the main wave kicks out by mid-week, but substantial model
spread becomes a significant hindrance to forecast confidence by
that period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1119 AM CST Tue Jan 19 2021

Main forecast challenges through the current TAF period is cigs
and impacts from -SN activity today. Most -SN should remain over
north central Iowa, but may tempo drop visby down to 1sm. Most
cigs currently reside in VFR/MVFR range. Some pockets of IFR are
possible in north central Iowa this afternoon as well. Winds will
strengthen considerably out of the west over the next few hours.
Gusts in excess of 30 kts may be common before relaxing a bit
after sunset. Skies clear out overnight and should stay VFR
through tomorrow.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Jan 19, 4:01 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 AM CST Tue Jan 19 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
401 AM CST Tue Jan 19 2021

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Areas of light freezing drizzle or light snow early morning, and
additional chances for light snow central and northeast later
today, may produce slick roads with a light coating of snow or
ice today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wintry precipitation is expected to spread into the region this
weekend and might impact travel starting Saturday afternoon.
Details on precipitation type and amounts will be better assessed
in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Small

In the hours before

Special weather statement, Jan 19, 9:52 AM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Des Moines IA
952 AM CST Tue Jan 19 2021

IAZ004>007-015>017-023-024-191900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, and Humboldt
952 AM CST Tue Jan 19 2021

Scattered snow showers will move through north central Iowa over
the late morning into early afternoon hours. While accumulations
are expected to be light, brief reductions in visibility to a mile
or less may occur along with pockets of slick travel conditions.
Motorists are advised to use caution.
Special weather statement, Jan 19, 1:36 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
136 PM CST Tue Jan 19 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
136 PM CST Tue Jan 19 2021

Strong west to northwest winds develop behind a passing front this
afternoon. Gusts of up to 40 mph are possible into the early
evening hours. Patchy blowing snow may be observed in portions of
north central into central Iowa. Motorists are advised to use
caution in areas of blowing snow and reduced visibility.

Nearby

Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.